London–Sydney Marathon

The London–Sydney Marathon was a car rally from the United Kingdom to Australia. It was first run in 1968, a second event by the same organizers was run in 1977 and a third in 1993 to commemorate the 25th anniversary of the original. Three further rallies have subsequently been contested in 2000, 2004 and 2014.

The banner for the original London-Sydney Marathon

The 1968 event inspired different organizers to create the 1970 London to Mexico World Cup Rally, the 1974 London-Sahara-Munich World Cup Rally, and the Dakar Rally.

The original 1968 event was won by Andrew Cowan, Colin Malkin and Brian Coyle, driving a Hillman Hunter. Fifty-six cars finished.

1968Edit

BackgroundEdit

The original Marathon was the result of a lunch in late 1967, during a period of despondency in Britain caused by the devaluation of the pound.[1][2] Sir Max Aitken, proprietor of the Daily Express and two of his editorial executives, Jocelyn Stevens and Tommy Sopwith, decided to create an event which their newspaper could sponsor, and which would serve to raise the country's spirits. Such an event would, it was felt, act as a showcase for British engineering and would boost export sales in the countries through which it passed.

The initial UK£10,000 winner's prize offered by the Daily Express was soon joined by a £3,000 runners-up award and two £2,000 prizes for the third-placed team and for the highest-placed Australians, all of which were underwritten by the Daily Telegraph newspaper and its proprietor Sir Frank Packer, who was eager to promote the Antipodean leg of the rally.[1]

The routeEdit

An eight-man organising committee was established to create a suitably challenging but navigable route. Jack Sears, organising secretary and himself a former racing driver, plotted a 7,000 miles (11,000 km) course covering eleven countries in as many days, and arranged that the P&O liner S.S. Chusan would ferry the first 72 cars and their crews on the nine-day voyage from India, before the final 2,600 miles (4,200 km) across Australia:[3][4]

Europe and Asia
Leg Date Start Finish Allowed time Description
1 24–25 November London Paris 12h 32m 23:00 depart Crystal Palace, London; 04:00 depart England at Dover on the cross-channel ferry to France; 11:32 arrive Le Bourget Airport, Paris.
2 25–26 November Paris Turin 13h 32m To Italy via the Mont Blanc Tunnel; 00:52 arrive Turin.
3 26 November Turin Belgrade 21h 12m Autostrada towards Venice before crossing into Yugoslavia; 22:04 arrive Belgrade.
4 26–27 November Belgrade Istanbul 15h 31m Through Bulgaria by night into Turkey; 13:35 arrive Istanbul.
5 27–28 November Istanbul Sivas 12h 25m Crossing the Bosphorus by ferry, through Ankara and the Bolu Pass; 03:00 arrive Sivas.
6 28 November Sivas Erzincan 2h 45m Heading east across unsurfaced roads; 04:45 Erzincan.
7 28–29 November Erzincan Tehran 22h 01m Cross border into Iran; 02:46 arrive Tehran.
8 29–30 November Tehran Kabul 23h 33m Follow one of two routes to Islam Qala in Afghanistan, either the northerly route across the Alburz Mountains skirting the southern shores of the Caspian Sea, or the shorter but more treacherous route along the north edge of the Great Salt Desert;[5] 02:19 arrive Kabul, where timeous crews can enjoy a 6.5-hour rest before the Khyber pass opens.
9 30 November Kabul Sarobi 1h 00m 08:42 depart Kabul across an obsolete, loose-surfaced road through the Lataband Pass; 09:42 arrive Sarobi.
10 30 November – 1 December Sarobi Delhi 17h 55m Cross Pakistan in a day into India; 03:37 arrive Delhi.
11 1–2 December Delhi Bombay 22h 51m Pass through Agra and Indore; 02:28 arrive Bombay.

The remaining crews departed Bombay at 03:00 on Thursday 5 December, arriving in Fremantle at 10:00 on Friday 13 December before they restarted in Perth the following evening. Any repairs attempted on the car during the voyage would lead to the crew's exclusion.[6]

Australia
Leg Date Start Finish Allowed time Description
12 14–15 December Perth Youanmi 7h 00m Depart 18:00 from Gloucester Park, traversing smooth but unsurfaced road; 01:00 arrive deserted mining town of Youanmi.
13 15 December Youanmi Marvel Loch 4h 03m Through semi-desert via Diemal to asphalt road at Bullfinch; 05:03 arrive Marvel Loch.
14 15 December Marvel Loch Lake King 1h 59m Into the Nullarbor Desert; 07:02 arrive Lake King (crossroads).
15 15 December Lake King Ceduna 14h 52m 21:54 arrive Ceduna.
16 15–16 December Ceduna Quorn 6h 18m 04:12 arrive Quorn.
17 16 December Quorn Moralana Creek 1h 17m 05:29 arrive Moralana Creek.
18 16 December Moralana Creek Brachina 1h 30m 06:59 arrive Brachina.
19 16 December Brachina Mingary 4h 10m 11:09 arrive Mingary.
20 16 December Mingary Menindee 2h 12m 13:29 arrive Menindee.
21 16 December Menindee Gunbar 5h 18m 18:39 arrive Gunbar.
22 16 December Gunbar Edi 4h 26m 23:05 arrive Edi.
23 16–17 December Edi Brookside 1h 00m 00:05 arrive Brookside.
24 17 December Brookside Omeo 1h 55m 02:00 arrive Omeo.
25 17 December Omeo Murrindal 2h 06m 04:06 arrive Murrindal.
26 17 December Murrindal Ingebyra 1h 31m 05:37 arrive Ingebyra.
27 17 December Ingebyra Numeralla 1h 29m 07:06 arrive Numeralla.
28 17 December Numeralla Hindmarsh Station 0h 42m 07:48 arrive Hindmarsh Station.
29 17 December Hindmarsh Station Nowra 2h 01m 09:49 arrive Nowra.
30 17 December Nowra Warwick Farm 3h 30m 13:19 arrive Warwick Farm.
31 18 December Warwick Farm Sydney Arrive in procession, Sydney.

ResultEdit

 
The Ford XT Falcon GT which placed 3rd in the 1968 Marathon

Roger Clark established an early lead through the first genuinely treacherous leg, from Sivas to Erzincan in Turkey, averaging almost 60 mph (100 km/h) in his Lotus Cortina for the 170 miles (270 km) stage. Despite losing time in Pakistan and India, he maintained his lead to the end of the Asian section in Bombay, with Simo Lampinen's Ford Taunus second and Lucien Bianchi's DS21 in third.[2]

However, once into Australia, Clark suffered several setbacks. A piston failure dropped him to third, and would have cost him a finish had he not been able to cannibalise fellow Ford Motor Company driver Eric Jackson's car for parts. After repairs were effected, he suffered what should have been a terminal rear differential failure. Encountering a Cortina by the roadside, he persuaded the initially reluctant owner to sell his rear axle and resumed once more, although at the cost of 80 minutes' delay while it was replaced.[2]

This left Lucien Bianchi and co-driver Jean-Claude Ogier in the Citroën DS in the lead ahead of Gilbert Staepelaere/Simo Lampinen in the German Ford Taunus, with Andrew Cowan in the Hillman Hunter 3rd. Then Staepelaere's Taunus hit a gate post, breaking a track rod.[7] This left Cowan in second position and Paddy Hopkirk's Austin 1800 in third place.[8][9] Approaching the Nowra checkpoint at the end of the penultimate stage with only 98 miles (158 km) to Sydney, the Frenchmen were involved in a head-on collision with a motorist who mistakenly entered a closed course, wrecking their Citroën DS and hospitalising the pair.[10]

Hopkirk, the first driver on the scene (ahead of Cowan on the road, but behind on penalties) stopped to tend to the injured and extinguish the flames in the burning cars. Andrew Cowan, next on the scene, also slowed but was waved through with the message that everything was under control. Hopkirk rejoined the rally, and neither he nor Cowan lost penalties in this stage.[11] So Andrew Cowan, who had requested "a car to come last" from the Chrysler factory on the assumption that only half a dozen drivers would even reach Sydney,[12] took victory in his Hillman Hunter and claimed the £10,000 prize. Hopkirk finished second, while Australian Ian Vaughan was third in a factory-entered Ford XT Falcon GT. Ford Australia won the Teams' Prize with their three Falcons GTs,[13] placing 3rd, 6th and 8th.[14]

1977Edit

 
The Leyland Moke in which Hans Tholstrup and John Crawford placed 35th in the 1977 Singapore Airlines London to Sydney Rally

The success of the 1968 marathon spawned the World Cup rallies, although after the controversial 1974 event, no further World Cup event would be held. While the original event was to prove a triumph for the Rootes Group, the 1977 edition, this time sponsored by Singapore Airlines, was dominated by Mercedes-Benz. The German marque claimed a 1–2 finish and had two other cars in the top eight, with Andrew Cowan in a 280E repeating his success of nine years previous, followed home by teammate Tony Fowkes in a similar car. Paddy Hopkirk, this time driving a Citroën CX, took the final podium spot.[15][16]

1993Edit

Nick Brittan, a competitor in the original event in a Lotus Cortina, established his company as an organiser of modern endurance rallies with a 25th anniversary re-run of the marathon in 1993.[17] He persuaded 21 drivers who had competed in 1968 to return, including Andrew Cowan and Roger Clark, and altogether 106 teams from 17 countries entered. Cowan drove the same car as the first time, having his Hillman Hunter loaned to him by the Scottish Automobile Club museum, while other competitors drove pre-1970 era cars. The entry fee was £12,900, and the estimated cost of participating was put at £45,000.[18]

The 16,000 km rally had three major differences to its ancestor. First, the changing political climate in the Middle East meant that several countries such as Iran and Afghanistan were now out of bounds, although in Europe, Turkey and Australia much of the original route was retraced. Also, the old scheduled open road sections were replaced with more modern timed special stages for safety reasons. Finally, with the demise of the great passenger liners there would be no great voyage across the Indian Ocean to Australia, Brittan instead negotiating for two Antonov An-124 cargo planes to take the vehicles to Australia.[17]

The winning driver was Francis Tuthill in a Porsche 911, ahead of the Ford Falcon GT of Ian Vaughan who finished third in 1968. Kenya's Mike Kirkland, a stalwart of the Safari Rally, took the final place on the podium in a Peugeot 504.

2000Edit

A second rerun was organised in 2000 as a "Millennium celebration of [the] first epic event."[19] Again, much of Asia was inaccessible for political reasons, with two airlifts instead of the single one of 1993. Now, after crossing Europe and Turkey in the first fourteen days, the competitors would be loaded on to the Antonovs for the trip to northern Thailand, driving south through the country and into Malaysia for twelve days before being flown to Australia for the last eight days of the rally.

Of the 100 starters who left London 78 reached Sydney, with Stig Blomqvist and Ben Rainsford scoring victory ahead of Michèle Mouton in a Porsche 911, whose co-driver was 1993 winner Francis Tuthill. Rick Bates and Jenny Brittan in another 911 took third.

2004Edit

The third re-run was a combination of modern Group N (showroom-class) cars, and pre-1977 classics, all limited to two wheel drive and a sub-two-litre engine. New Zealand, in tandem with Lincolnshire, England race-preparation specialists Langworth Motorsport, scored a 1–2–3 podium clean sweep with three Kiwi-piloted Honda Integras; overall winners Joe McAndrew and Murray Cole, runners-up Mike Montgomery and Roy Wilson, and Shane Murland and John Benton in third. The highest-placed classic car was a Ford Escort RS1600 driven by Britain's Anthony Ward and Mark Solloway, which finished sixth overall.[20]

2014Edit

Ten years later a sixth Marathon was run. Differing from its five predecessors it was run in the reverse direction, starting in Sydney and travelling to London with an airlift linking the west coast of Australia to Turkey.

Winners by yearEdit

Year Event Winner Vehicle
1968 Daily Express London–Sydney Marathon   Andrew Cowan Hillman Hunter
1977 Singapore Airlines Rally   Andrew Cowan Mercedes-Benz 280E
1993 Lombard London–Sydney Marathon   Francis Tuthill Porsche 911
2000 London–Sydney Marathon   Stig Blomqvist Ford Capri
2004 London–Sydney Marathon   Joe McAndrew Honda Integra Type-R
2014 The Big One Sydney–London Classic Marathon Rally   Geoff Olholm Datsun 260Z
2019 The Big One Sydney–London Classic Marathon Rally   Maharaja Raja Skoda Octavia 1Z5 TSI

ReferencesEdit

NotesEdit

  1. ^ a b "How It All Began", transcript of contemporary Daily Telegraph report, marathon68.homestead.com
  2. ^ a b c "The great adventure of the decade" Archived 7 December 2006 at the Wayback Machine, Julian Marsh, Citroënët, 1996
  3. ^ "Timetable of the Marathon", marathon68.homestead.com
  4. ^ "The Route", Alan Sawyer, marathon68.homestead.com
  5. ^ "10,000 Miles of Road Hazards", Jack Sears, marathon68.homestead.com
  6. ^ "Rules that give everyone a chance to win", marathon68.homestead.com
  7. ^ Connor 2016, p. 219.
  8. ^ Daily Express London-Sydney Marathon report, 1969, pp. 43–45, (David Benson, Beaverbrook Press)
  9. ^ https://www.youtube.com/watch?v=vXO84oYJv10&list=PLDFAEF53606032C88
  10. ^ http://www.uniquecarsandparts.com.au/london_sydney_marathon.htm[bare URL]
  11. ^ Connor 2016, p. 237.
  12. ^ "Evan Green's Story", marathon68.homestead.com
  13. ^ Ford Falcon XT GT at www.uniquecarsandparts.com.au Retrieved on 24 May 2012
  14. ^ Ford Falcon XT at www.uniquecarsandparts.com.au Retrieved on 24 May 2012
  15. ^ Hot Wax Archived 1 January 2007 at the Wayback Machine, Mercedes and endurance racing
  16. ^ London-Sydney 1977, The longest car rally in history
  17. ^ a b London Sydney Marathon 1993 Archived 26 September 2007 at the Wayback Machine, TWE Rally
  18. ^ London – Sydney Rally 1993, Don Chapman, Volvo Owners' Club
  19. ^ London Sydney Marathon 2000 Archived 26 September 2007 at the Wayback Machine, TWE Rally
  20. ^ "An All Black Whitewash – The Kiwis Clean Up" Archived 29 September 2007 at the Wayback Machine, Langworth Motorsport, 4 July 2004

BibliographyEdit

  • Brittan, Nick (1969). Marathon: Around the World in a Cloud of Dust. London: Motor Racing Publications. OCLC 155832111.
  • Brittan, Nick (1993). The Book: The 1993 Lombard London-Sydney Marathon. Sutton Coldfield, West Midlands: Transworld Events. OCLC 221977133.
  • Connor, Robert (2016). The 1968 London to Sydney Marathon: A History of the 10,000 Mile Endurance Rally. Jefferson, North Carolina: McFarland Publishing. ISBN 978-0-7864-9586-3.
  • Cowan, Andrew (1969). Why Finish Last? The story behind the London-Sydney Marathon. London: Queen Anne Press. ISBN 0362000522.
  • Hopkirk, Paddy (1969). The Longest Drive of All: Paddy Hopkirk's story of the London - Sydney motor rally. London: G. Chapman. ISBN 0225488604.
  • Ireland, Innes (1970). Marathon in the Dust. London: Kimber. ISBN 0718300726.
  • McKay, David H; Smailes, John (1970). The Bright Eyes of Danger: London-Sydney Marathon, 1968. Sydney: Shakespeare Head Press. ISBN 0855580011.
  • Park, Simon (2009). Two men in a Mini on the Singapore Airlines London to Sydney Rally, August 14th - September 28th, 1977. Victoria, BC: Trafford Publishing. ISBN 9781425185084.
  • Smailes, John (2019). Race Across the World: The Incredible Story of the World's Greatest Road Race - the 1968 London to Sydney Marathon. Sydney: Allen & Unwin. ISBN 9781760876951.
  • Smith, E Alan (1968). Daily Express London-Sydney Marathon. London: Beaverbrook Newspapers. OCLC 220674331.
  • Stathatos, John (1978). The Long Drive: The Story of the Singapore Airlines London-Sydney Rally. London: Pelham Books. ISBN 0720710855.
  • Van Geffem, Wim; Meurikken, Peter (1968). London-Sydney Marathon. Bussum, Netherlands: Teleboek. OCLC 39531781.
  • Daily Express, Daily Telegraph, London-Sydney Marathon: official souvenir. Sydney: Australian Consolidated Press. 1968. OCLC 223374469.

External linksEdit

1993 • 2000 • 2004